Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Jackson, KY

June 4, 2001Harlan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 4, 2001, 5:56 PM EDT for Harlan County, Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 5:56 PM EDT (21:56 UTC)
Expired
Jun 4, 2001, 6:45 PM EDT
In force
49 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harlan County, KY

The radar

The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:30 PM EDTHail 1Coldiron, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS53 KJKL 042157
SVRJKL
KYC095-042245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
556 PM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARLAN COUNTY

* UNTIL 645 PM EDT

* AT 556 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER TACKY
  TOWN...OR ABOUT 12 MILES WEST OF HARLAN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES NORTH OF KERR AT 605 PM EDT.
  OVER KEITH AT 610 PM EDT.
  OVER LOYALL AT 615 PM EDT.
  OVER GATUN AT 620 PM EDT.
  OVER ROSSPOINT AT 625 PM EDT.
  OVER BROOKSIDE AT 630 PM EDT.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

AFTER THE STROM...PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW 
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON 
WEATHER SERVICE FORECAST OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR KENTUCKY. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING FOR KENTUCKY.

LAT...LON 3692 8348 3678 8350 3678 8315 3699 8306

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:35 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 4, 1:35 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
135 PM EDT MON JUN 4 2001

WET FORECAST TO CONTINUE THROUGH MIDWEEK OR SO. FCST PROBLEMS
INCLUDE POPS/PCPN TIMING/HEAVY RAIN POTENTIAL.

MCS ACTIVITY FROM THIS MORNING HAS MOVED OFF FAIRLY QUICKLY. THE
MCS PROMPTED THE ISSUANCE OF 1 SVR TSRA WARNING/AN FFA AND AN URBAN
AND SMALL STREAM FLOOD ADVISORY. MINOR FLOODING WAS REPORTED THIS
MORNING ACROSS OUR SOUTHERN ZONES. FFG VALUES REMAIN FAIRLY LOW...IN
SOME CASES LESS THAN 1 INCH/HR AND ONLY AROUND 1.5 INCHES IN 3
HRS.

SFC CHART SHOWING THE WARM FRONT STILL POISED TO OUR SOUTH BUT
EASING NORTHWARD. BNDRY HAS BECOME FAIRLY WAVY. MODELS PUSH THE
FRONT SLOWLY NORTH THEN STALL IT OUT SOMEWHAT. 8H CHART SHOWING THAT
IT IS VERY-VERY MOIST (AND UNSTABLE) WITH THE 8H FRONT ALMOST ON TOP
OF US. SAT PICS SHOWING A LARGE OUTFLOW BNDRY MOVING SOUTHEAST FROM
MCS ACTIVITY OVER MO/IL. SPC KEEPS MOST OF THE CWA IN A SLIGHT
RISK...WHICH SEEMS REASONABLE CONSIDERING THE VERY MOIST AND
UNSTABLE AIRMASS WE ARE IN.

EXPECT TSRA TO REDEVELOP AND/OR MOVE INTO THE AREA THIS
AFTERNOON/EVENING. NOTED FAIRLY LARGE AREA OF 84/72 TEMP/DWPT OVER
SOUTH CENTRAL KY AND CNTRL/W TN AND 59/58 AT CVG. SOMEBODY IS GOING
TO PAY THE PIPER SOMEWHERE. MCS DEVELOPMENT IS EXPECTED THIS EVENING
BUT NOT CONFIDENT ON EXACTLY WHERE..CNTRL KY IS A FIRST GUESS
THOUGH. HEAVY RAINS AGAIN POSSIBLE WITH ABUNDANT RH/PWS. WILL
PROBABLY HOLD OFF ON FFA FOR RIGHT NOW BUT THIS WILL HAVE TO BE
MONITORED VERY CLOSELY. COULD ISSUE ONE JUST FOR THE SOUTHERN
COUNTIES. WILL HAVE TO MAKE LAST MINUTE DECISION DEPENDING ON LATEST
TRENDS. NGM MOS IS OFF ON A DRY TANGENT (20% POPS) AND IM GOING TO
HAVE TO DEVIATE QUITE A BIT TONIGHT. WILL GO WITH LIKELY AT LEAST.
MAV POPS A LITTLE BETTER LOOKING. ETA/MESO-ETA MODELS AT LEAST HINT
AT MCS DEVELOPMENT THIS EVENING OVER CNTRL KY THEN THEY MOVE IT EAST
ACROSS THE CWA AND WEAKEN IT DURING THE OVERNIGHT. NGM DOESNT SEEM
TO HAVE MUCH OF A CLUE ABOUT THIS ACTIVITY.

WITH SFC BNDRY'S IN THE AREA LINGERING IN THE VICINITY...NUMEROUS
VORT MAXES/DIURNAL TRENDS/PLENTY OF RH AND INSTABILITY/MCS ACTIVITY
AND OUTFLOW BNDRYS ALL TO REMAIN IN THE CARDS FOR THE NEXT FEW DAYS.
THEREFORE LOOKS LIKE WE WILL GO ON LIKE A BROKEN RECORD FOR THE NEXT
FEW DAYS WITH LIKELY POPS OR SO..FOR TUE-WED AND WED NIGHT.

EXTENDED...SOMEWHAT ZONAL FLOW TO BECOME MORE AMPLIFIED AGAIN TOWARD
THE END OF THE PERIOD AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES.
MODELS IN OVERALL DECENT AGREEMENT. WILL KEEP A CHANCE FOR SHRA/TSRA
GOING ON THU AS FRONT MOVES THROUGH. PC AND A LITTLE COOLER FRIDAY
AS HIGH PRESSURE BUILDS IN. PLAN ON GOING WITH PC SKIES SAT-MON WITH
LOWS 50 TO 55 AND HIGHS MID-UPR 70S. CHC SHRAS ON MONDAY WITH
ANOTHER FROPA BUT NOT CONFIDENT ENUFF ON TIMING OF THINGS A WEEK OUT
SO PLAN ON HOLDING OFF MENTIONING FOR NOW.

NGM/MAV MOS TEMPS CLOSE AND LOOK REASONABLE. PREFER SLIGHTLY MORE
AGGRESSIVE MAV POPS THROUGHOUT.

WORK ZONES (SDFOZFJKL) OUT BEFORE TOO LONG DEPENDING ON HOW LONG IT
TAKES ME TO GET THRU THE IFPS MAZE.

.JKL...FLASH FLOOD WATCH UNTIL 4 PM ED\T FOR ALL OF EASTERN KENTUCKY.

HALL

In the hours before

Local storm report, Jun 4, 5:17 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
517 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    BRINDLE RIDGE             KY   .75 INCH HAIL
06/04/01   ROCKCASTLE                     REPORTED BY LAW
                                          ENFORCEMENT.

0502 PM    10 N SOMERSET             KY   WIND DAMAGE
06/04/01   PULASKI  O                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jun 4, 5:38 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
538 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0527 PM    SOMERSET                  KY   .75 INCH HAIL
06/04/01   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT.

0525 PM    SOMERSET                  KY   60 MPH TSTM WIND GUST
06/04/01   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jun 4, 5:55 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
555 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    SHOPVILLE                 KY   58 MPH TSTM WIND GUST
06/04/01   PULASKI                        REPORTED BY SPOTTERS.

0542 PM    LONDON                    KY   1.00 INCH HAIL
06/04/01   LAUREL                         REPORTED BY SPOTTERES.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:03 AM EDTSevere Thunderstorm WarningJKLJackson42 min
Jun 4, 4:48 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle27 min
Jun 4, 5:14 PM EDTSevere Thunderstorm WarningJKLJackson31 min
Jun 4, 5:18 PM EDTSevere Thunderstorm WarningJKLPulaski27 min
Jun 4, 5:24 PM EDTSevere Thunderstorm WarningJKLBell, Knox36 min
Jun 4, 5:32 PM EDTSevere Thunderstorm WarningJKLClay, Leslie, Perry28 min
Jun 4, 5:32 PM EDTSevere Thunderstorm WarningJKLOwsley28 min
Jun 4, 5:40 PM EDTSevere Thunderstorm WarningJKLLaurel35 min
Jun 4, 5:43 PM EDTFlash Flood WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley6 hr
Jun 4, 5:43 PM EDTFlash Flood WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley18 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.